Arizona, 2012Flash Flooding and Damaging Wind in Arizona, August 23, 2012
August 23, 2012 · NWS PSR · 9 events in 1 county or zone
A large convective complex formed over south central Arizona during the early morning hours on August 23rd, a result of a weather disturbance acting on a very humid and unstable airmass. The complex of thunderstorms produced locally heavy rain across much of south central Arizona, including the greater Phoenix metropolitan area, beginning shortly after midnight and persisting through sunrise.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $145,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large convective complex formed over south central Arizona during the early morning hours on August 23rd, a result of a weather disturbance acting on a very humid and unstable airmass. The complex of thunderstorms produced locally heavy rain across much of south central Arizona, including the greater Phoenix metropolitan area, beginning shortly after midnight and persisting through sunrise. Peak rainfall rates were between 3 and 4 inches per hour, and the heavy rain led to episodes of flooding and flash flooding, affecting areas from Witmann and New River south through the central portions of Phoenix. Several Urban and Small Stream Flood Advisories were issued for the event, but no Flash Flood Warnings were issued, despite the fact that a Flash Flood Watch remained in effect through 5 am.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 22, 9:50 PM MST, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 22, 9:50 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
950 PM MST WED AUG 22 2012
.SYNOPSIS...
UNUSUALLY HIGH MONSOON MOISTURE WILL PERSIST OVER THE REGION THROUGH
THURSDAY. A STRONG PACIFIC LOW PRESSURE SYSTEM WILL MOVE INTO THE
REGION TONIGHT...LEADING TO ANOTHER SIGNIFICANT CHANCE OF SHOWERS
AND THUNDERSTORMS. THERE WILL BE A LINGERING CHANCE FOR SHOWERS AND
THUNDERSTORMS MAINLY EARLY IN THE DAY THURSDAY...ALONG WITH
CONTINUED WELL BELOW SEASONAL NORMAL HIGH TEMPERATURES. A DRYING
TREND WITH NEAR NORMAL TEMPERATURES CAN BE EXPECTED THIS WEEKEND AND
INTO THE EARLY PART OF NEXT WEEK.
&&
.DISCUSSION...
THUNDERSTORM ACTIVITY ACROSS THE SOUTH-CENTRAL AZ DESERTS WAS
CONSIDERABLY LESS THIS EVENING COMPARED TO YESTERDAY...THE FOCUS OF
THE ACTIVITY TONIGHT HAS BEEN OVER SOUTHEAST CALIFORNIA...ALONG THE
LOWER COLORADO RIVER VALLEY NEAR BLYTHE...AND PORTIONS OF LA PAZ
COUNTY NEAR BOUSE. CURRENT SATELLITE IMAGERY REVEALS A SMALL COMPLEX
OF STORMS NEAR NOGALES THAT HAS GRADUALLY FALLEN APART OVER THE LAST
HOUR OR TWO...WITH ACTIVITY ON THE NORTHERN PERIPHERY CREEPING
SLOWLY TO THE NORTHEAST. HOWEVER...THE WILD CARD IN TONIGHTS
FORECAST NOW RESTS WITH THE A MORE VIGOROUS COMPLEX TAKING SHAPE
OVER YUMA COUNTY. EARLIER...THIS ACTIVITY DIMINISHED AND IT APPEARED
THAT THE BEST DYNAMICS AND LIFT OF THE UPPER LEVEL TROUGH WOULD BE
MORE NORTH OF OUR CWA...INTO MOHAVE/YAVAPAI COUNTIES...AND PLACING
SOME DOUBT AS TO THE CONTINUED NEED FOR A FLASH FLOOD WATCH.
NOW...WITH THE CONTINUED CLOUD TOP COOLING AND EXPANSION OF THE
COMPLEX INTO WESTERN MARICOPA COUNTY...IT APPEARS THAT THE
THUNDERSTORM ACTIVITY WILL NOW LINGER INTO THE EARLY MORNING HOURS
ACROSS THE CENTRAL DESERTS.
THE BIG QUESTION IS HOW MUCH OF THE ACTIVITY WILL MAKE IT INTO THE
GREATER PHOENIX METROPOLITAN AREA. AFTER LAST EVENINGS DELUGE...THE
ATMOSPHERE IS QUITE WORKED OVER/MORE STABLE/COOLER IN THE LOWER
LEVELS. STILL WITH PLENTIFUL MOISTURE AND UPPER LEVEL SUPPORT...
STORMS THAT FORM HAVE THE POTENTIAL TO PRODUCE LOCALIZED HEAVY
RAINFALL. ORIGINALLY ADJUSTED THE FORECAST AND NUDGED THE POPS
DOWNWARD OVER THE PHOENIX AREA FOR THE REST OF THE NIGHT...
ANTICIPATING THE BEST CHANCES FOR PRECIPITATION OVER LA PAZ/YUMA
COUNTY EXTENDING TO THE NORTHEAST ACROSS NORTHWEST AND NORTH
MARICOPA COUNTY...AND EAST INTO SOUTHERN GILA COUNTY. CURRENT RADAR
AND SATELLITE TREND MIGHT FORCE A REDACTION OF THIS FORECAST.
REGARDLESS...WILL STILL KEEP THE FLASH FLOOD WATCH IN EFFECT UNTIL 5
AM THURSDAY. PREVIOUS DISCUSSION STILL APPLIES.
PREVIOUS DISCUSSION...
THE FLASH FLOOD WATCH MAY NEED TO BE EXPANDED IN AREAL COVERAGE
DEPENDING ON HOW STORMS DEVELOP...AND IT MAY NEED TO BE EXTENDED IN
TIME...ESPECIALLY THE PORTION OVER SRN GILA COUNTY. THE MID SHIFT
CAN MAKE THE CALL ON EXTENDING THE WATCH IN TIME.
POPS WILL BE VERY HIGH ACROSS THE AREA TONIGHT...ESPECIALLY EAST OF
THE CO RIVER WHERE MOST AREAS WILL RUN AROUND 60 PERCENT. THIS
SUPPORTS THE ISSUANCE OF THE FFA. CHANCE POPS WILL CONTINUE FROM
MARICOPA COUNTY EASTWARD THURSDAY...AS THE LOW CONTINUES TO TREK
EAST ACROSS THE AREA DYNAMICS WILL SHIFT INTO EASTERN ARIZONA AND
MOISTURE WILL START TO THIN FROM THE WEST. LOW LEVEL MOISTURE WILL
STILL BE RATHER HIGH WITH 850MB DEWPOINTS ABOVE 12C. DRIER AIR AT
MID LEVELS WILL LEAD TO AN ENHANCED SEVERE WEATHER THREAT...AS THE
OVERALL COVERAGE OF THUNDERSTORMS STARTS TO DIMINISH. HIGH TEMPS
THURSDAY WILL REMAIN WELL BELOW SEASONAL NORMALS AND MOSTLY IN THE
90S OVER THE DESERTS DUE TO THE HUMID...RAIN COOLED AIRMASS IN
PLACE. THERE WILL BE A LINGERING SLIGHT CHANCE FOR EVENING
INSTABILITY SHOWERS OR STORMS OVER THE PHOENIX AREA THURSDAY NIGHT
WITH CHANCE POPS CONTINUING OVER ZONE 24.
A DRY WESTERLY FLOW WILL SETTLE INTO THE REGION FOR FRIDAY INTO THE
WEEKEND...BUT STILL EXPECTING LOW LEVEL MOISTURE TO STICK AROUND.
THIS WILL BE ENOUGH TO WARRANT SLIGHT CHANCE AFTERNOON AND EARLY
EVENING POPS MAINLY ACROSS GILA COUNTY. AFTERNOON TEMPERATURES FROM
THE MID TO UPPER 90S ACROSS THE LOWER DESERTS TODAY THROUGH FRIDAY
WILL REBOUND THIS WEEKEND INTO EARLY NEXT WEEK...REACHING NEAR
NORMAL BY SUNDAY. NO APPRECIABLE FEATURE IN THE FLOW CAN BE
DISCERNED AFTER FRIDAY...SO CLIMO OR SLIGHTLY BELOW CLIMO POPS IS
EXPECTED AT LEAST THROUGH NEXT WEDNESDAY.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL...
IMPROVEMENT OF CIGS EXPECTED TO CONTINUE THROUGH 03Z...ONCE AGAIN
LOWERING BACK TO AROUND 7KFT IN SCATTERED SHOWERS UNTIL AROUND 09Z
THURSDAY MORNING. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE IN THIS
TIME FRAME WITH BRIEF PERIODS OF CIGS DOWN TO 6KFT IN THE HEAVIER
SHOWERS. WINDS ARE EXPECTED TO REMAIN OUT OF THE SOUTH-SOUTHEAST
OVERNIGHT...BECOMING LIGHT AND VARIABLE EARLY THURSDAY.
SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
UPPER TROUGH CONTINUES TO MOVE ACROSS AREA THIS EVENING...WITH
CLEARING SKIES AT KIPL...BUT THUNDERSTORM POTENTIAL STILL AT KBLH
THROUGH AT LEAST 03Z. EXPECT IMPROVING CONDITIONS AFTER 04Z AS
TROUGH MOVES EAST OF THE AREA. EXPECT FEW-SCT CLOUDS AOA 7KFT AND
LIGHT WINDS GENERALLY LESS THAN 10KT OVERNIGHT AND THURSDAY.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
PERSISTENT WESTERLY FLOW ALOFT IS EXPECTED TO KEEP ALMOST ALL
MONSOON MOISTURE WELL TO THE EAST...OVER EXTREME EASTERN ARIZONA AND
NEW MEXICO THROUGH THE PERIOD. THUNDERSTORM ACTIVITY IS EXPECTED TO
BE REDUCED TO JUST SOME ISOLATED CELLS OVER THE HIGHER TERRAIN NORTH
AND EAST OF PHOENIX EACH AFTERNOON AND EVENING. NIGHTTIME RELATIVE
HUMIDITY RECOVERIES WILL REMAIN IN THE FAIR TO GOOD RANGE EACH DAY.
WINDS WILL REMAIN ON THE LIGHT SIDE AND GENERALLY FOLLOW NORMAL
DIURNAL PATTERNS....EXCEPT NEAR THUNDERSTORMS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...MEYERS/CB
AVIATION...MEYERS
FIRE WEATHER...PERCHA
Hazardous weather outlook, Aug 22, 4:40 AM MST, 19 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
440 AM MST WED AUG 22 2012
AZZ022-023-025>028-230800-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
440 AM MST WED AUG 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...SOUTH-CENTRAL ARIZONA AND SOUTHWEST ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY TODAY AND INTO
TONIGHT. THE PRIMARY HAZARDS ARE LOCALLY HEAVY RAINFALL AND
FLOODING...AS WELL AS STRONG WIND GUSTS AND BLOWING DUST.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY IN THE MORNING AND
AFTERNOON ON THURSDAY. THUNDERSTORM CHANCES GREATLY DECREASE AFTER
THURSDAY AND WILL MAINLY BE LIMITED TO HIGHER TERRAIN AREAS NORTH AND
EAST OF PHOENIX. HAZARDS ON THURSDAY WILL INCLUDE LIGHTNING AND
PERIODS OF HEAVY RAIN POTENTIALLY LEADING TO FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
AZZ020-021-CAZ030>033-230800-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
440 AM MST WED AUG 22 2012 /440 AM PDT WED AUG 22 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME WEST-CENTRAL
ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND
SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT
WITH BEST CHANCES DURING THE AFTERNOON AND EVENING TODAY. THE
POTENTIAL HAZARDS WILL BE STRONG DAMAGING WIND GUSTS...BLOWING
DUST...PERIODS OF HEAVY RAIN POTENTIALLY LEADING TO
FLOODING...LIGHTNING...AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH THE AFTERNOON HOURS
WITH THE PRIMARY HAZARDS BEING LIGHTNING AND THE POSSIBILITY OF HEAVY
RAIN POTENTIALLY LEADING TO FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
AZZ024-230800-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
440 AM MST WED AUG 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY TODAY AND INTO
TONIGHT. THE PRIMARY HAZARDS ARE GUSTY WINDS AND PERIODS OF HEAVY
RAINFALL LEADING TO FLASH FLOODING OF LOW LYING AREAS AND NORMALLY
DRY WASHES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE WILL BE A CONTINUED CHANCE OF AFTERNOON SHOWERS AND
THUNDERSTORMS INTO NEXT WEEK...WITH LESSER CHANCES AFTER THURSDAY.
THE PRIMARY THREATS WILL BE LIGHTNING...GUSTY WINDS...AND HEAVY
RAINFALL POTENTIALLY LEADING TO FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Local storm report, Aug 22, 6:42 PM MST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
642 PM MST WED AUG 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HEAVY RAIN 2 W BLYTHE 33.61N 114.63W
08/22/2012 M0.50 INCH RIVERSIDE CA TRAINED SPOTTER
MEASURED 0.5 IN. OF RAIN IN 30 MINUTES
&&
EVENT NUMBER PSR1200275
PSRSpecial weather statement, Aug 22, 6:44 PM MST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
644 PM MST WED AUG 22 2012
AZZ020-021-025-026-CAZ031-230230-
LA PAZ AZ-YUMA AZ-IMPERIAL CA-
644 PM MST WED AUG 22 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
WEST CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA
SOUTHWESTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA
UNTIL 730 PM MST/730 PM PDT/
AT 642 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF YUMA PROVING GROUND...
MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
YUMA PROVING GROUND...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF STORMS APPROACH
YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A STURDY BUILDING OR
AN ALL METAL VEHICLE.
LAT...LON 3350 11443 3291 11412 3305 11465 3323 11471
TIME...MOT...LOC 0145Z 252DEG 17KT 3317 11457
HIRSCH
Local storm report, Aug 22, 6:45 PM MST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
645 PM MST WED AUG 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HEAVY RAIN 2 NNW BLYTHE 33.63N 114.60W
08/22/2012 M0.80 INCH RIVERSIDE CA TRAINED SPOTTER
MEASURED 0.80 IN. OF RAIN IN 20 MINUTES. MEASURED
RAINFALL RATE AT 2.46 IN. HR.
&&
EVENT NUMBER PSR1200276
PSRSpecial weather statement, Aug 22, 7:16 PM MST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
716 PM MST WED AUG 22 2012
AZZ025-026-CAZ031-033-230300-
YUMA AZ-IMPERIAL CA-
716 PM MST WED AUG 22 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
WEST CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA
UNTIL 800 PM MST/800 PM PDT/
AT 714 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTH OF WINTERHAVEN...MOVING SOUTH AT 25
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
WINTERHAVEN...
ANDRADE...
YUMA AND ARABY...
SOMERTON...
IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.
LAT...LON 3247 11477 3247 11480 3267 11477 3270 11475
3271 11476 3293 11473 3301 11451 3250 11423
3246 11476
TIME...MOT...LOC 0216Z 004DEG 21KT 3283 11463
HIRSCHEvent by event
5 flash flood, 3 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Heavy Rain, Maricopa
- When
- August 23, 12:25 AM MST to 4:00 AM MST
- Where
- Maricopa County, 6.67 mi SW of Morristown
- Reported by
- Mesonet
- Coordinates
- 33.780, -112.700
A convective complex developed across south central Arizona during the early morning hours on August 23rd, and it affected the entire Phoenix metropolitan area, including the community of Wittmann. The storms produced locally heavy rainfall which led to flooding of streets, washes and low lying areas. An Urban and Small Stream Flood Advisory was issued for northwest Maricopa county, including Wittmann, beginning at 1 am and continuing through 4 am. At 125 AM, a Flood Control District rain gage located 10 miles northwest of Wittmann, measured 1.73 inches of rain at Daggs Wash. The rain fell in a one hour period of time.
Heavy Rain, Maricopa
- When
- August 23, 1:30 AM MST to 3:45 AM MST
- Where
- Maricopa County, 3.1 mi NE of Phoenix
- Reported by
- Mesonet
- Coordinates
- 33.510, -112.030
A large convective complex developed across south central Arizona, including the entire Phoenix metropolitan area, during the early morning hours on August 23rd. The combination of a weak weather disturbance and a very moist and unstable airmass led to widespread thunderstorms with very heavy rain. At 157 AM, a Flood Control District rain gage 3 miles southeast of central Phoenix measured 1.1 inches of rain within a 30 minute period. The gage was located at the Durango Complex. Another rain gage near Sky Harbor Airport recorded 1.14 inches in 30 minutes as well. The heavy rains led to significant urban flooding and prompted the issuance of an Urban and Small Stream Flood Advisory for the greater Phoenix area from 145 AM until 345 AM.
Thunderstorm Wind, Maricopa
- When
- August 23, 1:58 AM MST
- Where
- Maricopa County, 0.69 mi N of Phoenix Deer Vly Arp
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.690, -112.080
A thunderstorm complex developed over the greater Phoenix metropolitan area during the early morning hours on August 23rd. Most of the storms produced locally heavy rainfall, however a few produced strong, gusty wet microburst winds. At 158 AM, the official ASOS weather station at Deer Valley airport measured a peak wind gust to 52 knots, or 60 mph. No damage reports were received as a result of the strong winds.
Heavy Rain, Maricopa
- When
- August 23, 2:00 AM MST to 4:15 AM MST
- Where
- Maricopa County, 3.18 mi ENE of New River
- Reported by
- Mesonet
- Coordinates
- 33.940, -112.080
A convective complex developed across south central Arizona, including the entire Phoenix metropolitan area, during the early morning hours on August 23rd. The storms persisted through sunrise and produced locally heavy rain with rainfall rates in excess of 2 inches per hour. At 225 AM, a Flood Control District rain gage 3 miles northeast of New River measured 1.37 inches of rain in 30 minutes. The gage was located in Skunk Creek. At 320 AM, another rain gage in Cave Creek measured 1.18 inches of rain within a one hour period. The heavy rain led to the issuance of an Urban and Small Stream Flood Advisory for northern Maricopa county, from 222 AM through 415 AM. The rains led to significant urban flooding of roads, washes and low lying areas.
Flash Flood, Maricopa
- When
- August 23, 2:00 AM MST to 4:00 AM MST
- Where
- Maricopa County, 0.9 mi NW of Kendall to 1.06 mi W of Kendall
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Trained Spotter
- Coordinates
- 33.460, -111.990
A large convective complex developed across the greater Phoenix metropolitan area during the early morning hours on August 23rd. The combination of a weather disturbance and a very humid and unstable airmass allowed the thunderstorms to produce copious amounts of rainfall, with peak rain rates well in excess of 2 inches per hour. Heavy rain began around 130 AM and persisted into the early morning. At 255 AM, a trained weather spotter about 2 miles northeast of Phoenix Sky Harbor Airport reported that he had measured 2 inches of rain since 2 AM. The excessive rain led to significant urban flooding as well as flash flooding; water was reported to be flowing into at least one home in the area. Although no Flash Flood Warnings were in effect at the time, a Flash Flood Watch was in effect through 5 AM, and Urban and Small Stream Flood Advisories were also in effect for central Phoenix. No injuries were reported as a result of the flooding.
Flash Flood, Maricopa
- When
- August 23, 2:00 AM MST to 6:00 AM MST
- Where
- Maricopa County, 1.38 mi S of Scottsdale to 1.55 mi S of Scottsdale
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 33.460, -111.900
A convective complex developed across the greater Phoenix metropolitan area during the early morning hours on August 23rd. The combination of a passing weather disturbance and a very humid and unstable airmass allowed the thunderstorms to produce copious rainfall with peak rain rates well in excess of 2 inches per hour. Heavy rain began in central Phoenix around 130 AM and continued into the early morning hours. According to broadcast media reports, a van became stuck in a flooded wash at 7700 East Roosevelt Street at about 452 AM. The wash was located about 3 miles east of Papago Park. As a result, the Scottsdale Fire and Rescue Unit performed a water rescue to save the occupants of the van from the flood waters. No Flash Flood Warnings were in effect at the time, however a Flash Flood Watch was in effect through 5 AM, and Urban and Small Stream Flood Advisories had been issued earlier for the area. Fortunately, no injuries were reported as a result of the flash flooding.
Flash Flood, Maricopa
- When
- August 23, 3:00 AM MST to 6:00 AM MST
- Where
- Maricopa County, 0.9 mi SE of Wittmann to 2.82 mi ESE of Wittmann
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.770, -112.520
A large convective complex developed across the greater Phoenix metropolitan area, including the community of Wittman, during the very early morning hours on August 23rd. The combination of a weather disturbance and a very humid and unstable airmass allowed the thunderstorms to produce locally heavy rainfall, with peak rain rates in excess of 2 inches per hour. The first rains began shortly after midnight, and continued into the early morning hours. At approximately 350 AM, local Fire Department and Rescue units reported a water rescue at 211th Avenu and West Montgomery Road, one mile southeast of the town of Wittman. A vehicle was stuck in rapidly rising water, and the occupants needed to be rescued. Although no Flash Flood Warning were in effect at the time, an Urban and Small Stream Flood Advisory was in effect and continued through 4 AM. No injures were reported due to the flash flooding.
Flash Flood, Maricopa
- When
- August 23, 3:00 AM MST to 6:00 AM MST
- Where
- Maricopa County, 2.34 mi SSE of West End to 2.06 mi NNW of Fowler
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Department of Highways
- Coordinates
- 33.468, -112.236
A large convective complex developed across the greater Phoenix metropolitan area during the early morning hours on August 23rd. The combination of a passing weather disturbance and a very humid airmass allowed thunderstorms to produce excessive rainfall with peak rain rates in excess of 2 inches per hour. Heavy rains began in the central Phoenix area by 130 AM, and persisted into the early morning hours. According to the local Department of Highways, mud and debris were blocking the right 3 lanes of eastbound Interstate 10 at about 515 AM. The debris flow was a result of flash flooding. The blockage was located 2 miles east of Tolleson. Although Flash Flood Warnings were not issued, a Flash Flood Watch was in effect through 5 AM. Earlier, Urban and Small Stream Flood Advisories were issued for the central Phoenix area.
Flash Flood, Maricopa
- When
- August 23, 5:00 AM MST to 8:00 AM MST
- Where
- Maricopa County, 1.8 mi SW of Wittmann to 3.56 mi WSW of Wittmann
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 33.760, -112.550
A large convective complex developed across south central Arizona, including the greater Phoenix area, during the early morning hours on August 23rd. The combination of a passing weather disturbance and a very humid airmass allowed thunderstorms to produce excessive rain, with peak rain rates in excess of 2 inches per hour. The heavy rains initially developed in the Wittmann area after 130 AM, but they persisted off and on through sunrise. According to a trained weather spotter 2 miles southwest of Wittmann, at about 6 AM flooding was reported along Patton Road. Water up to 6 inches deep was reported to be flowing across the road for at least a one mile stretch of the roadway. Flash Flood Warnings were not in effect at the time, but an Urban and Small Stream Flood Advisory had been issued and was in effect through 9 AM. No injuries were reported in association with the flash flooding.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Minnesota, August 23, 2012$67,000 · EF0 · 20 events
- Wildfire in Missouri, August 23, 2012$25,000 · 2 events
- Tropical Storm and Flash Flooding in Puerto Rico, August 23 to 24, 2012$3,000 · 20 events
- Hail and Damaging Wind in Minnesota, August 23, 20121.75 in hail · 14 events
- Hail and Damaging Wind in Kansas, August 23 to 24, 201261 kt wind · 5 events
- Flash Flooding and Damaging Wind in Arizona, August 23, 201261 kt wind · 4 events
- Hail and Damaging Winds in Kansas, August 23, 20121.75 in hail · 3 events
- Hail and Damaging Wind in Kansas, August 23, 201252 kt wind · 3 events
- Waterspouts in South Atlantic Coastal Waters, August 23, 20122 events
- Damaging Wind in New Mexico, August 23, 201250 kt wind · 2 events
- Flash Flooding in South Carolina, August 23, 2012$4,000 · 2 events
- Damaging Wind and Heavy Rain in New Mexico, August 23, 201266 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403092, 403095, 403091, 403093, 403100, 403103, 403099, 403105, 403107.